Advertisement

Nonlinear Dynamics

, Volume 95, Issue 1, pp 479–493 | Cite as

Continuation of periodic solutions for systems with fractional derivatives

  • Pierre ViguéEmail author
  • Christophe Vergez
  • Bruno Lombard
  • Bruno Cochelin
Original Paper

Abstract

This paper addresses the numerical computation of periodic solutions of nonlinear differential systems involving fractional derivatives. For this purpose, the Harmonic Balance Method and the Asymptotic Numerical Method are combined, generalizing an approach largely followed in non-fractional systems. This enables to perform the continuation of periodic solutions of fractional systems with respect to a system parameter or to the fractional order. In the particular case of a constant fractional order, the results are validated by a successful comparison with an alternative formulation based on the diffusive representation of fractional operators. The new numerical strategy presented here allows to simulate phenomena still lacking from theoretical foundations. For example, the numerical experiments proposed here lead to a bifurcation similar to the Hopf bifurcation, well known in the case of non-fractional systems. Throughout this article, the Weyl derivative is used; its link with the classic Caputo derivative is elucidated.

Keywords

Nonlinear dynamics Fractional derivative Harmonic Balance Method Periodic solutions Numerical continuation Weyl fractional derivative Asymptotic Numerical Method 

Notes

Acknowledgements

This work has been carried out in the framework of the Labex MEC (ANR-10-LABX-0092) and of the A*MIDEX project (ANR-11-IDEX-0001-02), funded by the Investissements d’Avenir French Government program managed by the French National Research Agency (ANR).

References

  1. 1.
    Shibata, K., Takahashi, A., Shirai, T.: Fault diagnosis of rotating machinery through visualisation of sound signals. Mech. Syst. Signal Process. 14(2), 229–241 (2000)CrossRefGoogle Scholar
  2. 2.
    Chaigne, A., Kergomard, J.: Acoustics of Musical Instruments. Springer, Berlin (2016)CrossRefGoogle Scholar
  3. 3.
    Allgower, E.L., Georg, K.: Introduction to Numerical Continuation Methods. Society for Industrial and Applied Mathematics. Philadelphia, USA (2003)Google Scholar
  4. 4.
    Cochelin, B., Vergez, C.: A high order purely frequency-based harmonic balance formulation for continuation of periodic solutions. J. Sound Vib. 324, 243–262 (2009)CrossRefGoogle Scholar
  5. 5.
    Smith, J.H., Woodhouse, J.: The tribology of rosin. J. Mech. Phys. Solids 48(8), 1633–1681 (2000)zbMATHCrossRefGoogle Scholar
  6. 6.
    Vigué, P.: Solutions périodiques et quasi-périodiques de systèmes dynamiques d’ordre entier ou fractionnaire—applications à la corde frottée. PhD Dissertation, Aix-Marseille Université (2017)Google Scholar
  7. 7.
    Berjamin, H., Lombard, B., Vergez, C., Cottanceau, E.: Time-domain numerical modeling of brass instruments including nonlinear wave propagation, viscothermal losses, and lips vibration. Acta Acust. United Acust. 103(1), 117–131 (2017)CrossRefGoogle Scholar
  8. 8.
    Lombard, B., Matignon, D.: Diffusive approximation of a time-fractional Burger’s equation in nonlinear acoustics. SIAM J. Appl. Math. 76(5), 1765–1791 (2016)MathSciNetzbMATHCrossRefGoogle Scholar
  9. 9.
    Richoux, O., Lombard, B., Mercier, J.F.: Generation of acoustic solitary waves in a lattice of Helmholtz resonators. Wave Motion 56, 85–99 (2015)MathSciNetCrossRefGoogle Scholar
  10. 10.
    Bagley, R.L., Torvik, P.J.: A theoretical basis for the application of fractional calculus to viscoelasticity. J. Rheol. 27(3), 201–210 (1983)zbMATHCrossRefGoogle Scholar
  11. 11.
    Metzler, R., Barkai, E., Klafter, J.: Anomalous diffusion and relaxation close to thermal equilibrium: a fractional Fokker–Planck equation approach. Phys. Rev. Lett. 82(18), 3563–3567 (1999)CrossRefGoogle Scholar
  12. 12.
    Benson, D.A., Wheatcraft, S.W., Meerschaert, M.M.: Application of a fractional advection–dispersion equation. Water Resour. Res. 36(6), 1403–1412 (2000)CrossRefGoogle Scholar
  13. 13.
    Rossikhin, Y.A., Shitikova, M.V.: Application of fractional calculus for dynamic problems of solid mechanics: novel trends and recent results. Appl. Mech. Rev. 63(1), 0108011–01080152 (2010)Google Scholar
  14. 14.
    Hilfer, R.: Applications of Fractional Calculus in Physics. World Scientific, Singapore (2000)zbMATHCrossRefGoogle Scholar
  15. 15.
    Zhang, C.Y.: Pseudo almost periodic solutions of some differential equations. J. Math. Anal. Appl. 181(1), 62–76 (1994)MathSciNetzbMATHCrossRefGoogle Scholar
  16. 16.
    Agarwal, R., de Andrade, B., Cuevas, C.: On type of periodicity and ergodicity to a class of fractional order differential equations. Adv. Differ. Equ. 1, 1–25 (2010)MathSciNetzbMATHGoogle Scholar
  17. 17.
    Agarwal, R., Cuevas, C., Soto, H., El-Gebeily, M.: Asymptotic periodicity for some evolution equations in Banach spaces. Nonlinear Anal. Theory Methods Appl. 74(5), 1769–1798 (2011)MathSciNetzbMATHCrossRefGoogle Scholar
  18. 18.
    Lizama, C., N’Guérékata, G.M.: Mild solutions for abstract fractional differential equations. Appl. Anal. 92(8), 1731–1754 (2013)MathSciNetzbMATHCrossRefGoogle Scholar
  19. 19.
    Mishra, V., Das, S., Jafari, H., Ong, S.H.: Study of fractional order van der Pol equation. J. King Saud Univ. Sci. 28(1), 55–60 (2016)CrossRefGoogle Scholar
  20. 20.
    Belmekki, M., Nieto, J., Rodriguez-Lopez, R.: Existence of periodic solution for a nonlinear fractional differential equation. Bound. Value Probl. 1, 1–18 (2009)MathSciNetzbMATHCrossRefGoogle Scholar
  21. 21.
    Diethelm, K., Ford, N.J., Freed, A.D.: A predictor–corrector approach for the numerical solution of fractional differential equations. Nonlinear Dyn. 29(1), 3–22 (2002)MathSciNetzbMATHCrossRefGoogle Scholar
  22. 22.
    Aoun, M., Malti, R., Levron, F., Oustaloup, A.: Numerical simulations of fractional systems: an overview of existing methods and improvements. Nonlinear Dyn. 38(1–4), 117–131 (2004)zbMATHCrossRefGoogle Scholar
  23. 23.
    Kumar, P., Agrawal, O.P.: An approximate method for numerical solution of fractional differential equations. Signal Process. 86(10), 2602–2610 (2006)zbMATHCrossRefGoogle Scholar
  24. 24.
    Bhrawy, A.H., Taha, T.M., Machado, J.A.T.: A review of operational matrices and spectral techniques for fractional calculus. Nonlinear Dyn. 81(3), 1023–1052 (2015)MathSciNetzbMATHCrossRefGoogle Scholar
  25. 25.
    Hilfer, R.: Threefold introduction to fractional derivatives. In: Klages, R et al. (eds.) Anomalous Transport: Foundations and Applications, pp. 17–73. Wiley-VCH, Weinheim (2008)Google Scholar
  26. 26.
    Ortigueira, M.D.: Fractional Calculus for Scientists and Engineers. Springer, Berlin (2011)zbMATHCrossRefGoogle Scholar
  27. 27.
    Podlubny, I.: Fractional Differential Equations: An Introduction to Fractional Derivatives, Fractional Differential Equations, to Methods of Their Solution and Some of Their Applications. Academic press, New York (1998)zbMATHGoogle Scholar
  28. 28.
    Petrás̆, I.: Fractional-Order Nonlinear Systems: Modeling, Analysis and Simulation. Springer, Berlin (2011)CrossRefGoogle Scholar
  29. 29.
    Kilbas, A.A., Srivastava, H.M., Trujillo, J.J.: Theory and Applications of Fractional Differential Equations. Elsevier, Amsterdam (2006)zbMATHGoogle Scholar
  30. 30.
    Diethelm, K.: An investigation of some nonclassical methods for the numerical approximation of Caputo-type fractional derivatives. Numer. Algoritm 47, 361–390 (2008)MathSciNetzbMATHCrossRefGoogle Scholar
  31. 31.
    Karkar, S., Cochelin, B., Vergez, C.: A high-order, purely frequency based harmonic balance formulation for continuation of periodic solutions: the case of non-polynomial nonlinearities. J. Sound Vib. 332(4), 968–977 (2013)CrossRefGoogle Scholar
  32. 32.
    Guillot, L., Vigué, P., Vergez, C., Cochelin, B.: Continuation of quasi-periodic solutions with two-frequency Harmonic balance method. J. Sound Vib. 394, 434–450 (2017)CrossRefGoogle Scholar
  33. 33.
    Kaslik, E., Sivasundaram, S.: Non-existence of periodic solutions in fractional-order dynamical systems and a remarkable difference between integer and fractional-order derivatives of periodic functions. Nonlinear Anal. Real World Appl. 13(3), 1489–1497 (2012)MathSciNetzbMATHCrossRefGoogle Scholar
  34. 34.
    Wang, J., Feckan, M., Zhou, Y.: Nonexistence of periodic solutions and asymptotically periodic solutions for fractional differential equations. Commun. Nonlinear Sci. Numer. Simul. 18(2), 246–256 (2013)MathSciNetzbMATHCrossRefGoogle Scholar
  35. 35.
    Area, I., Losada, J., Nieto, J.J.: On fractional derivatives and primitives of periodic functions. In: Abstract and Applied Analysis, Hindawi (2014)Google Scholar
  36. 36.
    Pinto, C.M., Machado, J.A.T.: Complex-order forced Van der Pol oscillator. J. Vib. Control 18(14), 2201–2209 (2012)MathSciNetCrossRefGoogle Scholar
  37. 37.
    Tavazoei, M.S., Haeri, M., Attari, M., Bolouki, S., Siami, M.: More details on analysis of fractional-order van der Pol oscillator. J. Vib. Control 15(6), 803–819 (2009)MathSciNetzbMATHCrossRefGoogle Scholar
  38. 38.
    Chen, J.H., Chen, W.C.: Chaotic dynamics of the fractionally damped van der Pol equation. Chaos Solitons Fractals 35(1), 188–198 (2008)CrossRefGoogle Scholar
  39. 39.
    Sardar, T., Ray, S.S., Bera, R.K., Biswas, B.B.: The analytical approximate solution of the multi-term fractionally damped van der Pol equation. Phys. Scr. 80(2), 025003 (6 pages) (2009)Google Scholar
  40. 40.
    Lazarus, A., Thomas, O.: A harmonic-based method for computing the stability of periodic solutions of dynamical systems. C. R. Mec. 338(9), 510–517 (2010)zbMATHCrossRefGoogle Scholar
  41. 41.
    Matignon, D.: Stability results for fractional differential equations with applications to control processing. Comput. Eng. Syst. Appl. 2, 963–968 (1996)Google Scholar
  42. 42.
    Kaslik, E., Sivasundaram, S.: Nonlinear dynamics and chaos in fractional-order neural networks. Neural Netw. 32, 245–256 (2012)zbMATHCrossRefGoogle Scholar
  43. 43.
    Cuesta, E.: Asymptotic behaviour of the solutions of fractional integro-differential equations and some time discretizations. Discrete Contin. Dyn. Syst. Suppl. 277–285 (2007)Google Scholar

Copyright information

© Springer Nature B.V. 2018

Authors and Affiliations

  • Pierre Vigué
    • 1
    Email author
  • Christophe Vergez
    • 1
  • Bruno Lombard
    • 1
  • Bruno Cochelin
    • 1
  1. 1.CNRS, Centrale Marseille, LMAAix Marseille UnivMarseilleFrance

Personalised recommendations